EconPapers    
Economics at your fingertips  
 

An econometric approach to the estimation of multi-level models

Yimin Yang and Peter Schmidt

Journal of Econometrics, 2021, vol. 220, issue 2, 532-543

Abstract: In this paper we consider “multidimensional” or “hierarchical” or “multilevel” models that are popular in the educational and economics literatures. Instead of two levels (individuals over time in the standard panel data model), we now have multiple levels (e.g. students in classrooms in schools in districts). We apply standard methods of analysis for econometric panel data to multilevel models. Specifically, we generalize the results of Hausman and Taylor and the subsequent literature to these models. This is a non-trivial extension because we now have more than one kind of time-invariant effect and more than one kind of “between” regression. We discuss estimation by GMM both with and without the assumption of no conditional heteroskedasticity. We also discuss endogeneity and dynamic models, and we generalize the concept of testing the exogeneity assumptions using a variable addition test.

Keywords: Panel data; Hierarchical model; Multi-level model; Hausman and Taylor; Exogeneity tests (search for similar items in EconPapers)
JEL-codes: C23 C26 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620301317
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:220:y:2021:i:2:p:532-543

DOI: 10.1016/j.jeconom.2020.04.012

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:econom:v:220:y:2021:i:2:p:532-543